Thunderstorm Wind, Madison
- When
- June 12, 2:00 PM EST
- Where
- Madison County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.417, -78.300
Trees were downed.
Several showers and thunderstorms moved through the northern third of Virginia during the afternoon and evening of the 12th. These storms contained very heavy rainfall and high winds.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Several showers and thunderstorms moved through the northern third of Virginia during the afternoon and evening of the 12th. These storms contained very heavy rainfall and high winds. Several locations reported wind damage and flooding. In Shenandoah County, several roads were flooded. In Madison County, gusty winds downed trees. In Culpeper County, a few trees were downed. In Fauquier County, large tree limbs were downed in Warrenton. Roads were flooded in the northern portion of the county. In Clarke County, a tree was downed onto a car near Berryville. Route 50 was closed by flooding 3 miles south of Boyce. In Loudoun County, several trees were downed. Route 606 was flooded near the intersection of the Dulles Greenway. A total of 2.55 inches of rain was recorded near Ashburn. A small stream near Algonkian Boulevard in Countryside overflowed its banks. Standing water was also reported at the intersection of Route 7 and Route 28 west of Sterling. In Fairfax County, Wolf Trap Road near Vienna was flooded. In Reston, one person had to be rescued from a small stream after getting caught in flood waters while trying to cross. In Arlington County, lightning struck the county's main police and fire transmitter antenna, knocking it out of service for 43 minutes. In Alexandria, trees were downed onto houses at the intersection of Yale Road and Janneys Road. In Prince William County, trees were downed in Greenwich. Several roads were flooded in the northern portion of the county including Waterfall Road. An observer in Waterfall reported 1.61 inches of rain in only 25 minutes. A total of 2.7 inches of rain was recorded near Lake Jackson. In King George County, many trees were downed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 1:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU JUN 12 2003
.SHORT TERM...TNGT AND TMRW...
MAIN PROBLEMS IN THE SHORT TERM TODAY ARE FFLDG AND SVR. AREA RAOBS
SHOWING PWATS HIGHER THAN YDY. GPS IPWV DATA AROUND THE AREA ALSO
SHOWING A SIGNIFICANT INCRS OVR THE PAST 24-36H. STORMS YDY WERE
ALSO VRY EFFICIENT PRODUCING 1-3 IN/HR RAFL RATES WITH SOME FLDG.
ALL IN ALL...FLOOD THREAT CONTS TO INCRS...AND WL CONT FLASH FLOOD
WATCH.
AS FOR SVR...WATCH BOX IN THE S ALREADY. JUST ABOUT ANYWHERE IS
PRIMED FOR SVR TODAY. BEST ORGANIZATION LIKELY IN THE N WITH STGST
SHEAR...WHILE OVR THE S...BEST AEREAL CVRG XPCTD. DEEP LYR SHEAR
STILL SUFFICIENT FOR ORGANIZED CONVECTION AND SVR. AGAIN TODAY WITH
SHORT LINEAR HODOGRAPHS LINEAR MODE FAVORED WITH SVR MAINLY ASSOC
WITH LEWPS/BOWING SEGMENTS. WET MICROBURSTS IN PCPN LOADED STORMS WL
ALSO BE A PROB TODAY. SHEAR PARMS MUCH STRONGER IN THE RUC
SNDGS...BUT THIS IS NOT SUPPORTED AS WELL BY THE OBSERVATIONAL DATA.
POPS CONT OVNGT AND CHC POPS AGAIN TMRW WITH ANOTHER REPEAT
PERFORMANCE. 50 POPS BOTH PDS.
MANNING
.LONG TERM FRI NGT THROUGH THU...
ETA STILL SHOWING THE CWA MOIST AND UNSTABLE SAT AND FNT WILL BE
SINKING S OVR THE AREA. ANOTHER GOOD SHOT AT AT LEAST SCT CONVECTION.
WILL USE 40 POPS AREAWIDE FOR THE AFTN AND EVENING.
BOTH MODELS NOW IN CONSENSUS IN FCSTG FNT S OF US...AND CWA IN DRY
ZONE. WILL HAPPILY PULL POPS FOR SUNDAY. SHOULD BE COOLER AND A LTL
LESS HUMID TOO. GFS KEEPS DRY AIR IN PLACE THRU MID WEEK. EXTENDED
SHOWS NEXT FNT IN ON DAY 7...THURSDAY.
RDH
.LWX...
DC...FLASH FLOOD WATCH THROUGH THIS EVE DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVE MDZ002>007...MDZ009>011...
MDZ013...MDZ014.
VA...FLASH FLOOD WATCH THROUGH THIS EVE VAZ021...VAZ025>031...
VAZ036>042...VAZ050>056.
SVR TSTM WATCH #527 TIL 23Z VAZ021...VAZ025>026...
VAZ036>039...VAZ050...VAZ055>057.
WV...FLASH FLOOD WATCH THROUGH THIS EVE WVZ048>055.
MARINE...NONE.
SVR TSTM WATCH ALL ZONES TIL 00Z.DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1135 AM EDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THROUGH TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE WEEKEND. RDH
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-130000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1135 AM EDT THU JUN 12 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL AND NORTHERN VIRGINIA...EASTERN WEST VIRGINIA...MARYLAND...AND THE DISTRICT OF COLUMBIA THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON AHEAD OF A STALLING COLD FRONT OVER PENNSYLVANIA. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA BY LATE AFTERNOON. THIS WILL PROVIDE A FOCUS FOR MORE ORGANIZED THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. GUSTY WINDS ARE THE PRIMARY SEVERE WEATHER THREAT TODAY...SOME LARGE HAIL IS ALSO POSSIBLE. IN ADDITION...THESE STORMS WILL HAVE THE ABILITY TO PRODUCE TORRENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WHICH MAY CAUSE FLASH FLOODING IN SOME AREAS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MUCH OF THE AREA. THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY LATE EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
VAZ037-038-121815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 117 PM EDT THU JUN 12 2003 ...THUNDERSTORMS DEVELOPING RAPIDLY OVER THE BLUE RIDGE... AT 117 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF WHITE HALL...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CROZET...STANARDSVILLE AND FREE UNION WILL BE AFFECTED BY THIS STORM THROUGH 215 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The Sterling radar (KLWX), 94 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
8 thunderstorm wind, 6 flash flood, 1 lightning. Local standard time, as filed.
Trees were downed.
A tree was downed onto a car.
A few trees were downed.
Large tree limbs were downed.
Trees were downed.
Many trees were downed countywide.
Wolf Trap Road was flooded. One person had to be rescued from a small stream after being caught in flood waters.
Lightning struck the main police transmitter antenna.
Trees were downed onto homes.
Route 50 was closed by flooding.
Several roads were flooded.
Several trees were downed.
Several roads were flooded.
Route 606 was flooded near Dulles Airport.
Roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373276, 5373277, 5373278, 5373279, 5373280, 5373648, 5373281, 5373359, 5373360, 5373642, 5373643, 5373644, 5373647, 5373645, 5373646.